Texas, 2009

High Wind and Winter Weather in Texas, December 8, 2009

December 8, 2009 · NWS AMA · 18 events in 5 counties and zones

A winter storm moved across the southern Texas Panhandle during the morning which produced some freezing rain or freezing drizzle. The icy roads in the south central Texas Panhandle were the cause of a fatality during the early morning hours.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A winter storm moved across the southern Texas Panhandle during the morning which produced some freezing rain or freezing drizzle. The icy roads in the south central Texas Panhandle were the cause of a fatality during the early morning hours. The storm later caused high winds during the afternoon which caused some damage and injuries in the southwest Texas Panhandle.

At 1412 CST...the broadcast media measured a wind gust to fifty-four knots about three miles northwest of Amarillo.

At 1413 CST...the broadcast media measured a wind gust to fifty-two knots about one mile north northwest of Amarillo.

At 1415 CST...the West Texas Mesonet station measured a wind gust to fifty-three knots about two miles west northwest of Hereford.

At 1421 CST...the ASOS station located about six miles east northeast of Amarillo at the Rick Husband International Airport measured a wind gust to fifty-nine knots.

At 1426 CST...the broadcast media measured a wind gust to fifty-eight knots about one mile west of Amarillo.

At 1435 CST...the broadcast media measured a wind gust to fifty-five knots about one mile east of Bushland.

At 1440 CST...the broadcast media measured a wind gust to sixty knots about one mile north northwest of Hereford.

At 1441 CST...the broadcast media measured a wind gust to sixty-one knots about one mile east southeast of Amarillo.

At 1445 CST...the AWOS station located five miles east northeast of Hereford measured a wind gust to fifty-eight knots.

At 1454 CST...the broadcast media measured a wind gust to fifty-two knots about eight miles south southeast of Amarillo.

At 1504 CST...the broadcast media measured a wind gust to fifty-two knots in Panhandle.

At 1513 CST...the broadcast media measured a wind gust to fifty-three knots about three miles north northeast of Wayside.

At 1514 CST...the broadcast media measured a wind gust to fifty-six knots about three miles south southeast of Amarillo.

At 1516 CST...the broadcast media measured a wind gust to fifty-one knots about four miles west northwest of Amarillo.

At 1537 CST...the broadcast media measured a wind gust to fifty-two knots about five miles west southwest of Amarillo.

At 1554 CST...the broadcast media measured a wind gust to fifty-one knots about five miles west of Timbercreek Canyon.

At 1600 CST...the Deaf Smith County Emergency Manager estimated a wind gust to fifty-two knots near Hereford. The gradient winds caused a tree to be blown over which took out some power lines on Avenue B in Hereford. Also...a large window glass had been blown out by the strong winds in downtown Hereford.

At 1600 CST...the Deaf Smith County Emergency Manager estimated a wind gust to fifty-two knots about five miles south southeast of Hereford. These gradient winds caused a cattle truck to be blown over on Farm to Market Road 2943 near the Castro County line which caused minor injuries to two people.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 8, 5:37 AM CST, 23 minutes earlier.

Area forecast discussion, Dec 8, 5:37 AM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
537 AM CST TUE DEC 8 2009

.AVIATION...
FOR THE 12Z TAFS...MULTIPLE AVIATION CONCERNS THROUGH THE TAF PERIOD.
FIRST...FZFG AND -FZDZ COULD IMPACT THE TAF SITES THROUGH THE
MORNING. FOR KAMA AND KDHT...EXPECT THE MAIN IMPACTS THROUGH 15Z. FOR
KGUY IMPACTS COULD CONTINUE AS LATE AS 18Z...BUT LIKELY ONLY AS LATE
AS 16Z. LOW CLOUDS WILL PERSIST THROUGH 18Z AT LEAST...WITH THE
EXCEPTION OF KGUY...WHERE MID LEVEL CLOUDS COULD PERSIST THROUGH 00Z.

IN ADDITION...WINDS WILL BE A BIG CONCERN. THERE WILL BE A SHIFT TO
WESTERLY WINDS AROUND MID MORNING...AND WITH THAT...A DRAMATIC
INCREASE IN WIND SPEEDS...WITH THE STRONGEST WINDS IN THE SOUTHERN TX
PANHANDLE INCLUDING KAMA. AN AWW HAS BEEN ISSUED FOR KAMA FROM 14Z
THROUGH 00Z FOR WIND GUSTS OF 40 TO NEAR 50KTS. ANOTHER WIND SHIFT TO
NORTHWESTERLY WINDS WILL IMPACT THE REGION BETWEEN 21Z FOR THE
NORTHERN TAF SITES...AND BETWEEN 00 AND 03Z FOR KAMA. WITH THIS WIND
SHIFT WINDS SHOULD DIMINISH A LITTLE TO AROUND 15G25KT. WINDS MAY
DIMINISH FURTHER AFTER 06Z.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 359 AM CST TUE DEC 8 2009/

DISCUSSION...
VERY BUSY FORECAST PACKAGE WITH THE POTENTIAL FOR WINTRY PRECIP THIS
MORNING...HIGH WINDS THIS AFTERNOON...AND LOW WIND CHILLS TONIGHT.
UPPER SYSTEM TRACKING EAST FROM THE FOUR CORNERS REGION AND SHOULD
APPROACH THE PANHANDLES BY 18Z TODAY. CANNOT RULE OUT SOME WINTRY
PRECIP THIS MORNING...THEREFORE WILL LEAVE POPS AND WINTER WEATHER
ADVISORY IN EFFECT UNTIL 18Z TODAY FOR ALL OF THE FORECAST AREA.
CONFIDENCE NOT AS HIGH ON PRECIP AFTER 18Z...HOWEVER STRONG UPPER
LEVEL DYNAMICS AND COLD AIR ALOFT MAY ALLOW FOR PRECIP TO DEVELOP
ACROSS THE NORTHERN SECTIONS. WILL ALSO LEAVE POPS FROM 18Z TODAY TO
00Z WEDNESDAY ALONE. OTHERWISE...THE BIG STORY WITH THIS MID AND
UPPER SYSTEM WILL BE THE VERY STRONG WINDS ACROSS THE SOUTHWEST AND
SOUTH CENTRAL TX PANHANDLE. UPGRADED THE HIGH WIND WATCH TO A HIGH
WIND WARNING FOR THIS AREA FROM 16Z TODAY TO 00Z WEDNESDAY. THE
STRONGEST WINDS AND TIGHTEST PRESSURE GRADIENT EXPECTED TO BE ON THE
CAPROCK WITH A QUICK DROP OFF ON WIND SPEEDS OFF THE CAPROCK TODAY.
SURROUNDING THE HIGH WIND WARNING CRITERIA WINDS TODAY WILL BE WIND
ADVISORY CRITERIA WIND SPEEDS. EXPECT PRESSURE GRADIENT TO LESSEN BY
THIS EVENING AS THE MID LEVEL CIRCULATION TRACKS AWAY FROM THE
PANHANDLES ACROSS NORTHERN KS INTO THE MIDWESTERN STATES. WINDS WILL
SUBSIDE FROM WEST TO EAST TONIGHT WITH THE EASTERN SECTIONS OF THE
PANHANDLES THE LAST TO DIMINISH BY LATE TONIGHT. ALSO... A STRONG COLD
FRONT WILL PUSH SOUTH ACROSS THE PANHANDLES THIS EVENING. STRONG AND
GUSTY WINDS FOLLOWING THE PASSAGE OF THE FRONT WILL KEEP THE
NORTHERLY WINDS FROM DECREASING TOO EARLY TONIGHT. WITH THE VERY COLD
AIR ADVECTION AND GUSTY WINDS EXPECTED TONIGHT MAINLY ACROSS THE OK
AND NORTHERN HALF OF THE TX PANHANDLES TONIGHT...WILL ALSO ISSUE A
WIND CHILL ADVISORY FROM 03Z TO 15Z WEDNESDAY.

IN ADDITION TO THE STRONG WINDS TODAY...AREA OF BLOWING DUST POSSIBLE
MAINLY ACROSS THE SOUTHERN HALF OF THE TX PANHANDLE. GRADUALLY
MODERATING TEMPS AND DRY FROM MID WEEK THROUGH THE WEEKEND.

SCHNEIDER

FIRE WEATHER...
WITH THE STRONG TO VERY STRONG WINDS EXPECTED TODAY ACROSS MUCH OF THE
WESTERN AND SOUTHERN SECTIONS OF THE FORECAST AREA MAINLY WEST OF THE
CAPROCK OR WEST OF A CLARENDON TO PAMPA LINE...ELEVATED FIRE WEATHER
CONDITIONS POSSIBLE. DUE TO RH VALUES EXPECTED TO REMAIN AT OR ABOVE
30 PERCENT TODAY...RED FLAG WARNING CRITERIA NOT EXPECTED TO BE MET.
NO FURTHER FIRE WEATHER CONCERNS EXPECTED AT THIS TIME WEDNESDAY
THROUGH THE WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: DALLAM...HANSFORD...HARTLEY...
     HEMPHILL...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
     ROBERTS...SHERMAN.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR THE FOLLOWING ZONES: CARSON...DALLAM...DONLEY...GRAY...
     HARTLEY...MOORE.

     HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...DEAF SMITH...
     OLDHAM...POTTER...RANDALL.

OK...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST WEDNESDAY
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

16/11
Hazardous weather outlook, Dec 8, 6:00 AM CST, 0 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST TUE DEC 8 2009

OKZ001>003-TXZ001>020-081900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

FREEZING DRIZZLE AND FREEZING RAIN WILL CONTINUE ACROSS THE
PANHANDLES THROUGH THIS MORNING. LIGHT ICE ACCUMULATION ON ROADS IS
POSSIBLE. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON
FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.

BEHIND A FRONT THAT WILL PUSH THROUGH THE REGION TODAY...WINDS
WILL SHIFT TO WESTERLY AND RAPIDLY INCREASE. FOR THE SOUTHWESTERN
AND SOUTHCENTRAL TEXAS PANHANDLES...WINDS OF 30 TO 40 MPH WITH GUSTS
APPROACHING 60 MPH ARE EXPECTED. THEREFORE A HIGH WIND WARNING IS
IN EFFECT FOR THOSE LOCATIONS THROUGH THIS EVENING. ACROSS THE
NORTHWESTERN...CENTRAL...AND SOUTHEASTERN TEXAS PANHANDLE...WINDS OF
25 TO 35 MPH WITH HIGHER GUSTS ARE EXPECTED WHERE A WIND ADVISORY IS
IN EFFECT THROUGH THIS EVENING. ACROSS THE REST OF THE PANHANDLES...
WINDS WILL BE 20 TO 25 MPH WITH HIGHER GUSTS. THEREFORE BOATERS ARE
URGED TO EXERCISE EXTREME CAUTION ON ALL AREA LAKES TODAY AND
TONIGHT.

THOUGH RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 25 PERCENT...THE
STRONG WINDS WILL ALSO LEAD TO ELEVATED FIRE WEATHER CONDITIONS
THROUGH EARLY THIS EVENING.

SOME OF THE COLDEST WEATHER OF THE SEASON SO FAR IS EXPECTED
TONIGHT. LOWS WILL RANGE FROM NEAR 0 DEGREES TO THE MID TEENS. THESE
TEMPERATURES...COMBINED WITH NORTHWEST WINDS OF 10 TO 20 MPH...WILL
RESULT IN DANGEROUSLY LOW WIND CHILL VALUES ACROSS THE OKLAHOMA AND
NORTHERN TEXAS PANHANDLES. THEREFORE A WIND CHILL ADVISORY IS IN
EFFECT FOR THESE LOCATIONS. WIND CHILL VALUES OF -5 TO NEAR -15
DEGREES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THE WIND CHILL ADVISORY FOR THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES WILL CONTINUE THROUGH 9 AM CST ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND PARTNERS ARE ENCOURAGED TO RELAY REPORTS OF
WINTER WEATHER CONDITIONS AND WIND RELATED DAMAGE TO THE NATIONAL
WEATHER SERVICE.

SJOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind, 1 winter weather. Local standard time, as filed.

Winter Weather, Armstrong

When
December 8, 6:00 AM CST to 7:00 AM CST
Where
Armstrong forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Slick roads during the morning hours due to freezing rain and freezing drizzle caused a fatality about one and a half miles from the rim of Palo Duro Canyon south of Claude. The vehicle went off State Road 207 between 0615 CST and 0630 CST.

High Wind, Potter

When
December 8, 2:12 PM CST
Where
Potter forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 8, 2:13 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
December 8, 2:15 PM CST
Where
Deaf Smith forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 8, 2:21 PM CST
Where
Potter forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 8, 2:26 PM CST
Where
Potter forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 8, 2:35 PM CST
Where
Potter forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
December 8, 2:40 PM CST
Where
Deaf Smith forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 8, 2:41 PM CST
Where
Potter forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
December 8, 2:45 PM CST
Where
Deaf Smith forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 8, 2:54 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Carson

When
December 8, 3:04 PM CST
Where
Carson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

High Wind, Armstrong

When
December 8, 3:13 PM CST
Where
Armstrong forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

High Wind, Randall

When
December 8, 3:14 PM CST
Where
Randall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Potter

When
December 8, 3:16 PM CST
Where
Potter forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

High Wind, Randall

When
December 8, 3:37 PM CST
Where
Randall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Randall

When
December 8, 3:54 PM CST
Where
Randall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

High Wind, Deaf Smith

When
December 8, 4:00 PM CST to 4:02 PM CST
Where
Deaf Smith forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Armstrong2009-12-0864MaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205869, 205870, 205871, 205872, 205873, 205874, 205875, 205876, 205877, 205878, 205879, 205880, 205881, 205882, 205883, 205884, 205885, 205887.